Virginia, 2009Heavy Snow in Virginia, February 3 to 4, 2009
February 3 to 4, 2009 · NWS MRX · 1 event in 1 county or zone
An upper level disturbance brought heavy snow to southwest Virginia on the 3rd and 4th. Up to 7 inches of snow was reported across the higher elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought heavy snow to southwest Virginia on the 3rd and 4th. Up to 7 inches of snow was reported across the higher elevations. The snow amounts in the lower elevations ranged from a trace to up 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 3, 7:00 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 3, 7:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EST TUE FEB 3 2009
.AVIATION...A REINFORCING COLD FRONT MOVING THROUGH THE AREA...AND
WILL GENERATE BREEZY WINDS AND SCATTERED SNOW SHOWERS OFF AND ON
ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE TAF PERIOD. AS A
SNOW BAND MOVES THROUGH...EXPECT REDUCED VISIBILITIES AND LOWERING
CLOUD DECK. OTHERWISE...VFR CONDITIONS THROUGH THE PERIOD.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: CHEROKEE.
TN...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
COCKE SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
UNICOI.
WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...GRAINGER...HAMBLEN...
JEFFERSON...KNOX...LOUDON...NW BLOUNT...NORTH SEVIER...
NORTHWEST COCKE...ROANE...SOUTHEAST MONROE...UNION.
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...
MORGAN...NORTHWEST CARTER...NORTHWEST GREENE...SCOTT TN...
SULLIVAN...WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING
ZONES: WISE.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR THE FOLLOWING ZONES: WISE.
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.
&&
MJBHazardous weather outlook, Feb 3, 6:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EST TUE FEB 3 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
610 PM EST (510 PM CST) TUE FEB 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS ARE EXPECTED ACROSS THE REGION TONIGHT...WITH
ADDITIONAL SNOWFALL ACCUMULATIONS ACROSS SOUTHWEST VIRGINIA...
NORTHEAST TENNESSEE...AND CENTRAL EAST TENNESSEE. SIGNIFICANT
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER
ELEVATIONS...GENERALLY ABOVE 2500 FEET.
PLEASE SEE MEMWSWMRX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION ON
WEDNESDAY...WITH ADDITIONAL SNOWFALL ACCUMULATIONS POSSIBLE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS ON WEDNESDAY.
Heavy Snow, Wise
- When
- February 3, 7:00 PM EST to February 4, 9:30 AM EST
- Where
- Wise forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Law enforcement personnel reported 5 to 7 inches of snow fell across the higher elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 3, 20092 deaths · 8 injured · 19 events
- Lake-Effect Snow in Ohio, February 3 to 4, 2009$1.3 million · 3 events
- Heavy Snow and Winter Weather in Kentucky, February 3 to 4, 200973 events
- Heavy Snow and Winter Weather in New Jersey, February 3 to 4, 20094 injured · 21 events
- Winter Storm and Winter Weather in North Carolina, February 3 to 4, 200916 events
- High Surf in Hawaii, February 3 to 4, 200911 events
- Heavy Snow in West Virginia, February 3 to 5, 200910 events
- Heavy Snow in Ohio, February 3, 20098 events
- Winter Weather in North Carolina, February 3 to 4, 20096 events
- Heavy Snow in Tennessee, February 3 to 4, 20095 events
- Winter Weather in Delaware, February 3 to 4, 20094 events
- Heavy Snow in Kentucky, February 3, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154149.